Advertisement

CEN Case Reports

, Volume 6, Issue 2, pp 185–188 | Cite as

A case of acetaminophen-induced acute tubulointerstitial nephritis in adult

  • Dan Inoue
  • Ryosuke UsuiEmail author
  • Kosaku Nitta
  • Minako Koike
Case report

Abstract

We report a case of allergic acute tubulointerstitial nephritis (TIN) induced by acetaminophen in a 48-year-old Japanese man with no past medical history. Two days after receiving the non-steroidal anti-inflammatory drug (NSAID) loxoprofen for left shoulder pain, he developed cold symptoms such as fever and sore throat. He then took a 300 mg dose of acetaminophen three times a day and a 100 mg dose of minocycline hydrochloride twice a day for 7 days. Because there was no improvement in his symptoms, he consulted a local clinic again, where blood tests revealed renal insufficiency, and he was, then, referred to our hospital for evaluation of kidney function. Renal biopsy revealed acute TIN, and Ga-67 scintigraphy showed diffuse uptake in bilateral kidneys. A drug-induced lymphocyte stimulation test (DLST) was positive for acetaminophen and negative for loxoprofen and minocycline. Based on these findings, we made a diagnosis of acetaminophen-induced TIN. We treated the patient with three courses of semi-pulse steroid therapy, after which his fever went down, and his serum creatinine level recovered from 2.09 to 1.43 mg/dL. Although we medical doctors think that therapeutic dose of acetaminophen retains high safety, it is important to keep in mind that acetaminophen can cause allergic acute TIN.

Keywords

Acetaminophen Acute tubulointerstitial nephritis Steroid therapy 

Notes

Compliance with ethical standards

Conflict of interest

All the authors declared no conflict of interest.

Human rights

This article does not contain any studies with human participants performed by any of the authors.

References

  1. 1.
    De Broe ME, Elseviers MM. Analgesic nephropathy. N Engl J Med. 1998;338:446–52.CrossRefPubMedCentralGoogle Scholar
  2. 2.
    Furchter LL, Alexopoulou I, Lau KK. Acute interstitial nephritis with acetaminophen and alcohol intoxication. Ital J Pediatr. 2011;37:17.CrossRefGoogle Scholar
  3. 3.
    Blalely P, McDonald BR. Acute renal failure due to acetaminophen ingestion: a case report and review of the literature. J Am Soc Nephrol. 1995;6:48–53.Google Scholar
  4. 4.
    Satirapoj B, Lohachit P, Ruamvang T. Therapeutic dose of acetaminophen with fatal hepatic necrosis and acute renal failure. J Med Assoc Thail. 2007;90:1244–7.Google Scholar
  5. 5.
    Kato H, Fujigaki Y, Inoue R, Asakawa S, Shin S, Shima T, Furunishi J, Higaki M, Tanemoto M, Yamaguchi Y, Hoshimoto K, Uozaki H, Uchida S. Therapeutic dose of acetaminophen as a possible risk factor for acute kidney injury: learning from two healthy young adult cases. Intern Med. 2014;53:1531–4.CrossRefPubMedCentralGoogle Scholar
  6. 6.
    Ozkaya O, Genc G, Bek K, Sullu Y. A case of acetaminophen (paracetamol) causing renal failure without liver damage in a child and review of literature. Ren Fail. 2010;32:1125–7.CrossRefPubMedCentralGoogle Scholar
  7. 7.
    Gallego N, Teruel JL, Mampaso F, Gonzalo A, Ortuno J. Acute interstitial nephritis superimposed on glomerulonephritis: report of a case. Pediatr Nephrol. 1991;5:229–31.CrossRefPubMedCentralGoogle Scholar
  8. 8.
    Boyer TD, Rouff SL. Acetaminophen-induced hepatic necrosis and renal failure. JAMA. 1971;218:440–1.CrossRefPubMedCentralGoogle Scholar
  9. 9.
    Prescott LF. Paracetamol overdosage: pharmacological considerations and clinical management. Drug. 1983;25:290–314.CrossRefGoogle Scholar
  10. 10.
    Blakely P, McDonald BR. Acute renal failure due to acetaminophen ingestion: a case report and review of literature. J Am Soc Nephrol. 1995;6:48–53.PubMedPubMedCentralGoogle Scholar
  11. 11.
    Baker RJ, Pusey CD. The changing profile of acute tubulointerstitial nephritis. Nephrol Dial Transplant. 2004;19:8–11.CrossRefPubMedCentralGoogle Scholar
  12. 12.
    Alon US. Tubulointerstitial nephritis. In: Avner ED, Harmon WE, Niaduet P, Yoshikowa N, editors. Pediatric nephrology. 6th ed. Berlin: Springer; 2009. p. 1081–98.CrossRefGoogle Scholar
  13. 13.
    Tang Y, Yang L, Tao Y, Qin W. A case of acetaminophen-induced acute interstitial nephritis and other complications. Clin Nephrol. 2015;84:118–9.CrossRefPubMedCentralGoogle Scholar
  14. 14.
    Kodner CM, Kudrimoti A. Diagnosis and management of acute interstitial nephritis. Am Fam Physician. 2003;67:2527–34.PubMedPubMedCentralGoogle Scholar
  15. 15.
    González E, Gutiérrez E, Galeano C, Chevia C, de Sequera P, Bernis C, Parra EG, Delqado R, Sanz M, Ortiz M, Goicoechea M, Quereda C, Olea T, Bouarich H, Hernadez Y, Seqovia B, Praga M. Early steroid treatment improves the recovery of renal function in patients with drug-induced acute interstitial nephritis. Kidney Int. 2008;73:940–6.CrossRefPubMedCentralGoogle Scholar
  16. 16.
    Galpin JE, Shinaberger JH, Stanley TM, Blumenkrantz MJ, Bayer AS, Friedman GS, Montgomerie JZ, Guze LB, Coburn JW, Glassock RJ. Acute interstitial nephritis due to methicillin. Am J Med. 1978;65:756–65.CrossRefPubMedCentralGoogle Scholar
  17. 17.
    Buysen JG, Houthoff HJ, Krediet RT, Arisz L. Acute interstitial nephritis: a clinical and morphological study in 27 patients. Nephrol Dial Transplant. 1990;5:94–9.CrossRefPubMedCentralGoogle Scholar
  18. 18.
    Pusey CD, Saltissi D, Bloodworth L, Rainford DJ, Christie JL. Drug associated acute interstitial nephritis: clinical and pathological features and the response to high dose steroid therapy. Q J Med. 1983;52:194–211.PubMedPubMedCentralGoogle Scholar

Copyright information

© Japanese Society of Nephrology 2017

Authors and Affiliations

  • Dan Inoue
    • 1
  • Ryosuke Usui
    • 1
    • 3
    Email author
  • Kosaku Nitta
    • 2
  • Minako Koike
    • 1
  1. 1.Division of Nephrology, Department of Medicine, Yachiyo Medical CenterTokyo Women’s Medical UniversityChibaJapan
  2. 2.Department of Medicine, Kidney CenterTokyo Women’s Medical UniversityTokyoJapan
  3. 3.Department of Nephrology, Yachiyo Medical CenterTokyo Women’s Medical UniversityChibaJapan

Personalised recommendations